Seizure disorder exacerbated by hepatic encephalopathy: A case report

Aneesa R. Chowdhury, Erin N Marcus

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Hepatic encephalopathy is a serious complication of cirrhosis that presents with a variety of neuropsychiatric abnormalities, including disorientation, asterixis, and coma. Seizures are an uncommon and potentially dangerous complication of hepatic encephalopathy. We present a unique case of a 42-year-old female with a history of well-controlled seizure disorder suddenly become refractory to anticonvulsant therapy following the development of hepatic encephalopathy secondary to liver decompensation. CASE PRESENTATION: A 42-year-old female presented to our hospital following a seizure accompanied by loss of consciousness, urinary incontinence, and the prolonged postictal state. She reports her seizures were initially well-controlled with Levetiracetam 500 mg twice a day but recently began experiencing seizures every other day despite up-titration of Levetiracetam to 1500 mg twice a day over a few weeks. On arrival, her serum ammonia level was 116 μmol/L. CT brain was negative while CT liver was consistent with cirrhotic morphology. An electroencephalogram revealed irregular, diffuse, delta/theta slowing consistent with mild to moderate encephalopathy. The patient was started on lactulose 40mg and Rifaximin 550 mg twice a day. Her symptoms of disorientation and lethargy resolved over 3 days. CONCLUSION: Though uncommon, hepatic encephalopathy should be considered in patients presenting with convulsions, especially if there is a known history of liver disease. Until the underlying liver issues are addressed, patients may not respond to traditional anti-convulsant therapy for their seizures.

Original languageEnglish (US)
Pages (from-to)1669-1671
Number of pages3
JournalOpen Access Macedonian Journal of Medical Sciences
Volume7
Issue number10
DOIs
StatePublished - May 15 2019

Fingerprint

Hepatic Encephalopathy
Epilepsy
Seizures
etiracetam
Confusion
rifaximin
Liver
Lactulose
Convulsants
Lethargy
Unconsciousness
Dyskinesias
Urinary Incontinence
Brain Diseases
Coma
Ammonia
Anticonvulsants
Liver Diseases
Electroencephalography
Fibrosis

Keywords

  • Cirrhosis
  • Hepatic encephalopathy
  • Seizures

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Seizure disorder exacerbated by hepatic encephalopathy : A case report. / Chowdhury, Aneesa R.; Marcus, Erin N.

In: Open Access Macedonian Journal of Medical Sciences, Vol. 7, No. 10, 15.05.2019, p. 1669-1671.

Research output: Contribution to journalArticle

@article{a9db66466bbf4ec880dfc9f97ffb2103,
title = "Seizure disorder exacerbated by hepatic encephalopathy: A case report",
abstract = "BACKGROUND: Hepatic encephalopathy is a serious complication of cirrhosis that presents with a variety of neuropsychiatric abnormalities, including disorientation, asterixis, and coma. Seizures are an uncommon and potentially dangerous complication of hepatic encephalopathy. We present a unique case of a 42-year-old female with a history of well-controlled seizure disorder suddenly become refractory to anticonvulsant therapy following the development of hepatic encephalopathy secondary to liver decompensation. CASE PRESENTATION: A 42-year-old female presented to our hospital following a seizure accompanied by loss of consciousness, urinary incontinence, and the prolonged postictal state. She reports her seizures were initially well-controlled with Levetiracetam 500 mg twice a day but recently began experiencing seizures every other day despite up-titration of Levetiracetam to 1500 mg twice a day over a few weeks. On arrival, her serum ammonia level was 116 μmol/L. CT brain was negative while CT liver was consistent with cirrhotic morphology. An electroencephalogram revealed irregular, diffuse, delta/theta slowing consistent with mild to moderate encephalopathy. The patient was started on lactulose 40mg and Rifaximin 550 mg twice a day. Her symptoms of disorientation and lethargy resolved over 3 days. CONCLUSION: Though uncommon, hepatic encephalopathy should be considered in patients presenting with convulsions, especially if there is a known history of liver disease. Until the underlying liver issues are addressed, patients may not respond to traditional anti-convulsant therapy for their seizures.",
keywords = "Cirrhosis, Hepatic encephalopathy, Seizures",
author = "Chowdhury, {Aneesa R.} and Marcus, {Erin N}",
year = "2019",
month = "5",
day = "15",
doi = "10.3889/oamjms.2019.458",
language = "English (US)",
volume = "7",
pages = "1669--1671",
journal = "Open Access Macedonian Journal of Medical Sciences",
issn = "1857-5749",
publisher = "ID Design Press",
number = "10",

}

TY - JOUR

T1 - Seizure disorder exacerbated by hepatic encephalopathy

T2 - A case report

AU - Chowdhury, Aneesa R.

AU - Marcus, Erin N

PY - 2019/5/15

Y1 - 2019/5/15

N2 - BACKGROUND: Hepatic encephalopathy is a serious complication of cirrhosis that presents with a variety of neuropsychiatric abnormalities, including disorientation, asterixis, and coma. Seizures are an uncommon and potentially dangerous complication of hepatic encephalopathy. We present a unique case of a 42-year-old female with a history of well-controlled seizure disorder suddenly become refractory to anticonvulsant therapy following the development of hepatic encephalopathy secondary to liver decompensation. CASE PRESENTATION: A 42-year-old female presented to our hospital following a seizure accompanied by loss of consciousness, urinary incontinence, and the prolonged postictal state. She reports her seizures were initially well-controlled with Levetiracetam 500 mg twice a day but recently began experiencing seizures every other day despite up-titration of Levetiracetam to 1500 mg twice a day over a few weeks. On arrival, her serum ammonia level was 116 μmol/L. CT brain was negative while CT liver was consistent with cirrhotic morphology. An electroencephalogram revealed irregular, diffuse, delta/theta slowing consistent with mild to moderate encephalopathy. The patient was started on lactulose 40mg and Rifaximin 550 mg twice a day. Her symptoms of disorientation and lethargy resolved over 3 days. CONCLUSION: Though uncommon, hepatic encephalopathy should be considered in patients presenting with convulsions, especially if there is a known history of liver disease. Until the underlying liver issues are addressed, patients may not respond to traditional anti-convulsant therapy for their seizures.

AB - BACKGROUND: Hepatic encephalopathy is a serious complication of cirrhosis that presents with a variety of neuropsychiatric abnormalities, including disorientation, asterixis, and coma. Seizures are an uncommon and potentially dangerous complication of hepatic encephalopathy. We present a unique case of a 42-year-old female with a history of well-controlled seizure disorder suddenly become refractory to anticonvulsant therapy following the development of hepatic encephalopathy secondary to liver decompensation. CASE PRESENTATION: A 42-year-old female presented to our hospital following a seizure accompanied by loss of consciousness, urinary incontinence, and the prolonged postictal state. She reports her seizures were initially well-controlled with Levetiracetam 500 mg twice a day but recently began experiencing seizures every other day despite up-titration of Levetiracetam to 1500 mg twice a day over a few weeks. On arrival, her serum ammonia level was 116 μmol/L. CT brain was negative while CT liver was consistent with cirrhotic morphology. An electroencephalogram revealed irregular, diffuse, delta/theta slowing consistent with mild to moderate encephalopathy. The patient was started on lactulose 40mg and Rifaximin 550 mg twice a day. Her symptoms of disorientation and lethargy resolved over 3 days. CONCLUSION: Though uncommon, hepatic encephalopathy should be considered in patients presenting with convulsions, especially if there is a known history of liver disease. Until the underlying liver issues are addressed, patients may not respond to traditional anti-convulsant therapy for their seizures.

KW - Cirrhosis

KW - Hepatic encephalopathy

KW - Seizures

UR - http://www.scopus.com/inward/record.url?scp=85069686183&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85069686183&partnerID=8YFLogxK

U2 - 10.3889/oamjms.2019.458

DO - 10.3889/oamjms.2019.458

M3 - Article

AN - SCOPUS:85069686183

VL - 7

SP - 1669

EP - 1671

JO - Open Access Macedonian Journal of Medical Sciences

JF - Open Access Macedonian Journal of Medical Sciences

SN - 1857-5749

IS - 10

ER -